MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump
Catalog Number 1000080
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Ischemia (1942)
Date of Event 09/18/2026
Type of Reportable Event Serious Injury
Event or Problem Description
Product/patient demographics/indication/baseline presentation: impella cp with smartassist was inserted percutaneously via the left subclavian/axillary artery to provide left ventricular support in conjunction with an impella rp flex with smartassist for biventricular support in a 60-year-old female patient (158 cm, 78 kg) presenting with acute myocardial infarction complicated by cardiogenic shock.Relevant comorbidities included renal insufficiency and peripheral vascular disease.Prior to support initiation, the patient was in society for cardiovascular angiography and interventions (scai) shock stage e (extremis), defined as refractory cardiogenic shock with actual or impending circulatory collapse despite maximal lifesaving therapies.The patient required high-dose vasopressor therapy, inotropic support, and respiratory support.Device course & treatment: on day 4 of support, absent distal pulses were identified in the left upper extremity distal to the subclavian access site, consistent with limb ischemia.Despite this finding, support was continued due to the severity of the patient's condition and lack of alternative therapeutic options.Over the following 4 days, intermittent doppler signals were reported in the affected extremity.The patient remained dependent on advanced mechanical and medical therapies throughout the hospitalization.On day 8 of impella support, due to persistent multiorgan failure and poor prognosis despite maximal intervention, the family elected to withdraw life-sustaining treatment.The patient subsequently expired following withdrawal of care.Additional factors: the patient had severe peripheral vascular disease, heavily calcified vessels requiring the device to be placed percutaneously in the axillary artery.They also had renal insufficiency, and profound multisystem organ dysfunction.Additional therapies included continuous renal replacement therapy, high-dose vasopressor support, inotropic therapy, respiratory support, and simultaneous left- and right-sided mechanical circulatory support.Device contribution: the reported intermittent limb ischemia occurred distal to the left subclavian access site utilized for impella cp support and is associated with the device/access procedure.Based on the available information, the intermittent limb ischemia is appropriately associated with the impella cp access site and support course.The patient's death occurred following withdrawal of care due to refractory cardiogenic shock, profound multisystem organ failure, and lack of clinical improvement despite maximal medical therapy, continuous renal replacement therapy, and biventricular mechanical circulatory support.Based on the available information, the death is attributable to the severity of the patient's underlying clinical condition and is not associated with the reported intermittent limb ischemia.The device provided expected flows and supported the patient for an additional 4 days after the noted event.Therefore, the patient's outcome of death is disassociated from the impella cp and is attributed to the patients clinical presentation.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc or its employees that the report constitutes an admission that the product, abiomed inc, or its employees, caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Left Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50933175
Report Number1220648-2026-13469
Device Sequence Number9734423
Product Code OZD
UDI-Device Identifier00813502012279
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number1000080
Device Lot Number2027948077
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/18/2026
Initial Report FDA Received Date09/29/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/05/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
Continuous Renal Replacement Therapy(CRRT)
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR
Patient SexFemale
Patient Weight171 LB
Patient RaceWhite